Minnesota, 2022

Winter Storm and Extreme Cold in Minnesota, December 21 to 25, 2022

December 21 to 25, 2022 · NWS ARX · 13 events in 7 counties and zones

A storm brought an extended period of hazardous winter weather to southeast Minnesota ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm brought an extended period of hazardous winter weather to southeast Minnesota ahead of the Christmas holiday. Periods of snow fell from December 21st into the 23rd. Most accumulations were in the 3 to 5 inch range but combined with winds of 35 to 50 mph, significant blowing and drifting resulted. It even resulted in some whiteout conditions. The wind also combined with an influx of arctic air to create dangerously cold wind chills from the 22nd into Christmas morning. Values of 25 to 45 below zero were common during this period with the lowest calculated wind chill of -47 at a mesonet site near Eyota (Olmsted County). Numerous schools closed in advance of the storm. Deliveries of fuel were delayed causing some gas stations to run out of fuel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 21, 2:15 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 21, 2:15 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 PM CST Wed Dec 21 2022

.DISCUSSION...(Tonight through Wednesday)
Issued at 215 PM CST Wed Dec 21 2022

Key Messages:

 - Winter Storm impacts into holiday weekend:
    * snow tonight into Thu morning
    * strongest winds Thu night-Fri night with widespread
      blowing/drifting
    * BLIZZARD conditions expected SE MN/NE IA Thu night
      through Fri night
    * Bitter to dangerously cold wind chills into Christmas
      morning

Strong winter storm still on track to impact the area from tonight
into the weekend. Somewhat open trough as it swings across the local
area Thu, winding up/strengthening as it shifts northeast across the
new england states/southeast Canada. Recent model trends suggest a
bit quicker, farther northeast with the cyclone.

* SNOW: snow spreads west to east across the forecast area this
  afternoon/early evening, persisting through the night then exiting
  east for most during the morning/by noon. RAP soundings show a
  deep DGZ from time to time tonight-Sat morning, upwards of 300-400
  mbs. 20:1 ratios looks like a safe bet, potentially higher.
  Amounts have vacillated a bit over the past few days based on
  track of the storm/speed, related QPF. Latest outlay would drop
  the higher amounts from NE IA into central WI with 6 to 8"
  possible.

One interesting possibility is for some light snow/flurries to
develop off of lake Pepin/mississippi river Thu afternoon. The
NAMnest suggests this and given the fetch of winds and still some
open water, it could happen. Have opted to not include localized
snow chances as of now, and any amounts would be minor.

* WIND: winds start to crank up Thursday afternoon as the sfc low
  lifts northeast across WI, potentially lingering well into
  Saturday before a decreasing trend Sat night as pressure gradient
  starts to relax with exiting of the storm/approach of sfc high.
  Blowing/drifting impacts could be enough to continue warning
  and/or and advisory for some locations through Sat afternoon.
  Gusts still look to push into the 40s, flirting with 50 mph (still
  possible).

With the additional several inches of fluffy snow, widespread
blowing and drifting snow is expected...with blizzard conditions
(1/4 mile vsbys) mostly over the open/unsheltered areas of southeast
MN/northeast IA. Have upgraded the Winter Storm Warning to reflect
these conditions for Thu night into Fri night.

Localized white-out conditions are possible elsewhere and do see
some increased potential for more widespread blizzard conditions for
some locations north of I-94 (Clark and Taylor county) and southwest
WI (specially Grant Co). An upgrade in the warning could become
necessary for these locations.

* COLD: dangerously cold wind chills expected from late tonight
  through the holiday weekend. -20 to -40 F common during the late
  night/morning hours through Christmas, coldest Fri and Sat
  mornings. For now, will cover the cold impacts via the Winter
  Storm/Blizzard warnings...but may need to go Wind Chill Adv into
  Christmas morning as winter impacts focus mostly on the cold
  (blowing/drifting snow impacts subside).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM CST Wed Dec 21 2022

While VFR conditions prevail at the moment, conditions will
deteriorate quickly later today as snow moves in ahead of much
larger system. Expect conditions to drop to IFR, possibly LIFR at
times with bulk of snow moving through in roughly a 6 hour time
window. Will also experience wind shift as main wave moves through
going into Thursday morning.

Even though snow will be exiting Thursday morning, will still see at
least MVFR ceilings persist as large cyclone to the east and
southeast rapidly deepens. This will make for increased pressure
gradient and hence increase wind field, especially for later
forecast periods. This ramp up in the low level wind fields could
make for poor low level visibility conditions based on fresh snow
and expected wind gusts. Hard to tell exactly how it might impact
each observation site and related TAF.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 PM this afternoon to 6 AM CST
     Saturday for WIZ017-032-033.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Saturday
     for WIZ029-034-041>044-053>055-061.

MN...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for MNZ079-086>088-094-095.

     Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
     MNZ079-086>088-094>096.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for MNZ096.

IA...Winter Storm Warning from 3 PM this afternoon to 6 PM CST
     Thursday for IAZ008-009-018.

     Blizzard Warning from 6 PM Thursday to 6 AM CST Saturday for
     IAZ008>011-018-019-029-030.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
     for IAZ010-011-019-029-030.

&&

DISCUSSION...Rieck
AVIATION.....Shea
Hazardous weather outlook, Dec 21, 2:18 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
218 PM CST Wed Dec 21 2022

WIZ017-029-032>034-041>044-053>055-061-221100-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
218 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of southwest into
central Wisconsin.

.DAY ONE...Tonight

Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow exits east by Thursday afternoon with additional
accumulations of 1 to 2 inches. Winds will be on the increase by
the evening, becoming strong with northwest gusts from 40 to 45
mph through Friday night. Widespread blowing and drifting snow
will occur with the potential for whiteout conditions. Significant
impacts to travel can be expected and power outages are possible.

In addition, dangerous wind chills from 20 to 35 below are
expected through the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-221100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
218 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Tonight

Snow with several inches of accumulation by daybreak Thursday.
Travel will be impacted.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow exits east early Thursday morning with little additional
accumulation. Blizzard conditions are then expected from Thursday
night into Friday night as northwest winds gust 40 to 50 mph
producing widespread blowing and drifting snow with visibilities
of 1/4 mile common. Travel will become dangerous and non-
emergency travel should be avoided. Power outages are possible.

In addition, dangerous wind chills from 20 to 40 below are
expected through the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Winter storm reports...snow, blowing and drifting snow impacts,
wind related damage...are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 6 extreme cold/wind chill. Local standard time, as filed.

Winter Storm, Houston

When
December 21, 4:10 PM CST to December 23, 8:00 PM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 3 to 4 inches of snow across Houston County. The highest reported total was 4 inches near La Crescent. Strong winds with gusts of 25 to 35 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 35 mph at a mesonet site in Hokah.

Winter Storm, Winona

When
December 21, 4:30 PM CST to December 23, 8:00 PM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 3 to 5 inches of snow across Winona County. The highest reported total was 5 inches at Lock and Dam 5 near Winona. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 40 mph at a mesonet site near Ridgeway.

Winter Storm, Fillmore

When
December 21, 5:50 PM CST to December 23, 8:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 2 to 3 inches of snow across Fillmore County. The highest reported total was 2.8 inches in Mabel. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 39 mph at the Preston airport.

Winter Storm, Dodge

When
December 21, 6:00 PM CST to December 23, 8:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported around 3 inches of snow across Dodge County. The highest reported total was 3 inches in and around Kasson. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 47 mph at a mesonet site near Byron.

Winter Storm, Olmsted

When
December 21, 6:50 PM CST to December 23, 8:00 PM CST
Where
Olmsted forecast zone
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 2 to 4 inches of snow fell Olmsted County. The highest reported total was 4 inches in Dover, near Rochester and near Elgin. Strong winds with gusts of 25 to 45 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 48 mph at the Rochester International Airport.

Winter Storm, Wabasha

When
December 21, 7:00 PM CST to December 23, 8:00 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 4 to 5 inches of snow across Wabasha County. The highest reported total was 5 inches in Lake City. Strong winds with gusts of 25 to 40 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 42 mph at a mesonet site near Lake City.

Winter Storm, Mower

When
December 21, 8:50 PM CST to December 23, 8:00 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 2 to 3 inches of snow across Mower County. The highest reported total was 3 inches in Austin. Strong winds with gusts of 35 to 50 mph created blowing and drifting snow with some occasional whiteouts. The highest record gust was 52 mph at a mesonet site near Lyle. County snow plows were pulled off the roads during the afternoon of the 23rd.

Extreme Cold/Wind Chill, Mower

When
December 22, 12:55 AM CST to December 25, 8:15 AM CST
Where
Mower forecast zone
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 35 to 50 mph created wind chills of 20 to 45 below zero across Mower County. The lowest calculated wind chill was -45 near Dexter.

Extreme Cold/Wind Chill, Dodge

When
December 22, 1:15 AM CST to December 25, 10:35 AM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 45 below zero across Dodge County. The lowest calculated wind chill was -45 near Byron.

Extreme Cold/Wind Chill, Olmsted

When
December 22, 1:55 AM CST to December 25, 11:55 AM CST
Where
Olmsted forecast zone
Reported by
Mesonet
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 25 to 45 mph created wind chills of 20 to 45 below zero across Olmsted County. The lowest calculated wind chill was -47 near Eyota.

Extreme Cold/Wind Chill, Fillmore

When
December 22, 2:35 AM CST to December 25, 10:15 AM CST
Where
Fillmore forecast zone
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 40 below zero across Fillmore County. The lowest calculated wind chills were -44 near Canton and -43 at the Preston airport.

Extreme Cold/Wind Chill, Winona

When
December 22, 4:35 AM CST to December 25, 9:05 AM CST
Where
Winona forecast zone
Reported by
Mesonet
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 45 below zero across Winona County. The lowest calculated wind chill was -45 near Ridgeway.

Extreme Cold/Wind Chill, Wabasha

When
December 22, 6:35 AM CST to December 25, 7:35 AM CST
Where
Wabasha forecast zone
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

The combination of arctic air and wind gusts of 25 to 40 mph created wind chills of 20 to 40 below zero across Wabasha County. The lowest calculated wind chill was -43 near Lake City.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072119, 1072123, 1072118, 1072117, 1072121, 1072122, 1072120, 1072148, 1072146, 1072149, 1072147, 1072151, 1072150.